South Dakota, 2008Tornadoes and Hail in South Dakota, July 28, 2008
July 28, 2008 · NWS UNR · 3 events in 1 county or zone
A severe thunderstorm produced a large tornado, a smaller tornado, and golf ball sized hail southwest of Dupree.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced a large tornado, a smaller tornado, and golf ball sized hail southwest of Dupree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 28, 12:45 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 28, 12:45 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT MON JUL 28 2008
.UPDATE...UPPER TROF CONTINUES TO MOVE OUT OF THE NRN ROCKIES INTO
THE WRN HIGH PLAINS. ASSOCD SFC TROF HAS PUSHED THRU WRN PORTIONS OF
THE CWFA...BRINGING IN DRIER AIR FROM THE NW AND MORE STABILITY.
BIGGEST FCST CONCERN WILL BE SVR TSTM CHANCES ALONG AND EAST OF THE
FRONT...PRIMARILY ACRS CENTRAL SD.
TONIGHT...18Z KUNR SOUNDING SUGGESTS THAN ANY AFTN/EVE CONVECTION
WOULD LIKE BE CONFINED TO AREAS ALONG AND EAST OF THE FRONT. MLCAPES
IN EXCESS OF 3000J/KG COMBINED WITH MODEST SHEAR COULD LEAD TO SVR
STORMS...BUT QUESTION REMAINS AS TO THE STRENGTH OF THE CAP AND HOW
MANY STORMS WILL BE ABLE INITIATE. MAJORITY OF ACTIVITY WOULD THEN
DECREASE OR END BY MIDNIGHT.
TUE...SFC HIGH WILL SLIDE EAST OF THE AREA AND ALLOW A RETURN OF
HIGHER DEWPOINT AIR INTO NERN WY AND PART OF WRN SD. A SHORT WAVE
TROF IS EXPECTED TO MOVE ACRS IN THE AFTN AND AID IN TSTM
INITIATION. DRIER AIR AND MINIMAL STABILITY SHOULD LEAVE THE AREA
FROM NWRN SD THRU CNTRL SD DRY.
WED...MORE ACTIVITY POSSIBLE AS SFC TROF MOVE THRU. TEMPS COULD
CLIMB WELL INTO THE 90S WITH THERMAL RIDGE PASSING OVERHEAD. AS OF
LATE...GFS/NAM MOS GUIDANCE HAS REMAINED 3-6F DEGREES TOO WARM GIVEN
SFC/LOW LVL MOISTURE WHILE FWC MOS HAS DONE VERY WELL. WILL STICK
CLOSER TO LOWER END OF GUIDANCE.
EXTENDED...AN UPPER LEVEL RIDGE OVER THE PLAINS WILL AMPLIFY OVER
THE AREA THROUGH MUCH OF THE LONG TERM...BRINGING ABOVE AVERAGE
TEMPERATURES AND DRY CONDITIONS. THE AXIS OF THE RIDGE IS EXPECTED
TO SLIDE SLIGHTLY TO THE EAST ON SUNDAY. THIS MAY BRING SOME
ISOLATED THUNDERSTORMS TO THE AREA ALONG WITH SLIGHTLY COOLER
TEMPERATURES.
&&
.AVIATION...THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING GENERALLY EAST OF THE BLACK HILLS. SOME OF THESE STORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND STRONG
WIND GUSTS POSSIBLE. OTHERWISE...VFR CONDITIONS WILL PREVAIL.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
JOHNSON/SCHILD
Hazardous weather outlook, Jul 28, 4:01 AM MST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
501 AM MDT MON JUL 28 2008
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
501 AM MDT (601 AM CDT) MON JUL 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN WEST CENTRAL SOUTH
DAKOTA THIS AFTERNOON THROUGH THIS EVENING. THE MAIN THREATS FROM
THESE STORMS WILL BE LARGE HAIL AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SADTURDAY
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS OVER NORTHEAST
WYOMING AND THE BLACK HILLS ON TUESDAY. WEST CENTRAL SOUTH
DAKOTA WILL BE THE FOCUS AREA FOR SEVERE THUNDERSTORMS ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
Tornado, Ziebach
- When
- July 28, 3:35 PM MST to 4:05 PM MST
- Where
- Ziebach County, 7.43 mi SSW of Red Elm to 11.82 mi S of Dupree Muni Arpt
- Rating
- EF1
- Path length
- 11.21 mi
- Path width
- 800 yd
- Reported by
- Law Enforcement
- Coordinates
- 44.945, -101.801
A tornado touched down just east of Rattlesnake Butte in western Ziebach County. It traveled southeastward across open range and dissipated near Cherry Creek Road south of Dupree. The tornado caused no damage, but apparently picked up several cattle that were killed when they hit the ground. Several more cattle were injured.
Tornado, Ziebach
- When
- July 28, 3:50 PM MST to 4:00 PM MST
- Where
- Ziebach County, 8.13 mi SSE of Red Elm to 9.2 mi SSW of Dupree Muni Arpt
- Rating
- EF0
- Path length
- 3.24 mi
- Path width
- 30 yd
- Reported by
- COOP Observer
- Coordinates
- 44.938, -101.718
A smaller rope tornado developed behind the large tornado. Its path location, length, and width were estimated from spotter reports and photographs.
Hail, Ziebach
- When
- July 28, 3:52 PM MST
- Where
- Ziebach County, 7 mi SW of Dupree
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.978, -101.681
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, July 28, 20081 death · 1 event
- Heat in Arkansas, July 28, 20081 death · 1 event
- Lightning Strike in Colorado, July 28, 20081 death · 1 event
- Flooding in Alaska, July 28 to 31, 2008$4.2 million · 10 events
- Flooding in Iowa, July 28 to 31, 2008$635,000 · 14 events
- Hail and Damaging Winds in North Dakota, July 28 to 29, 2008$465,000 · 1 in hail · 15 events
- Hail and Damaging Wind in Georgia, July 28, 2008$781,000 · 1.75 in hail · 4 events
- Flash Flooding and Damaging Winds in Kentucky, July 28, 2008$225,000 · 61 kt wind · 24 events
- Hail and Damaging Winds in Georgia, July 28 to 29, 2008$276,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Kansas, July 28, 2008$150,000 · 1.75 in hail · 4 events
- Damaging Wind in Texas, July 28, 2008$150,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Texas, July 28, 2008$20,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 129336, 144789, 122841.